Oklahoma, 2025

Wildfire and High Wind in Oklahoma, March 18 to 19, 2025

March 18 to 19, 2025 · NWS AMA · 5 events in 3 counties and zones

On March 18th, we had our last high wind, blowing dust, and extreme critical fire danger event of the month. Strong winds and multi wildfires occurred on the day of the 18th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On March 18th, we had our last high wind, blowing dust, and extreme critical fire danger event of the month. Strong winds and multi wildfires occurred on the day of the 18th. Fire Warnings were issued in Dallam county for a fire on the northside of the county, and in Hutchison county when a fire broke out on the westside of Borger. The strongest winds actually transpired overnight into the early morning hours of the 19th due to an upper level meteorological feature that moved across the region called a sting jet. This extratropical cyclone brought strong +70 mph winds overnight and strong winds continued into the 19th alongside critical fire danger until relative humidity values finally recovered later in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 18, 5:41 PM CST, 49 minutes earlier. Its key messages:

  • Issued at 347 PM CDT Tue Mar 18 2025 High winds, extreme fire weather, and blowing dust hazards remain in effect today. Said hazards continue into tomorrow for select portions of the Texas and Oklahoma Panhandles. Fire weather conditions remain possible throughout the remainder of the week.
Area forecast discussion, Mar 18, 5:41 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
641 PM CDT Tue Mar 18 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 347 PM CDT Tue Mar 18 2025

High winds, extreme fire weather, and blowing dust hazards remain
in effect today. Said hazards continue into tomorrow for select
portions of the Texas and Oklahoma Panhandles.

Fire weather conditions remain possible throughout the remainder
of the week.

&&

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 347 PM CDT Tue Mar 18 2025

Products for the short term period have been issued accordingly
for the current extreme critical wildfire conditions, high winds,
and blowing dust. Blowing dust has begun to spread into the
combined Panhandles, but the worst plumes have not entered the CWA
as of the time of this writing. Once they finally arrive,
visibility down to a mile or less is expected for the western
half of the combined Panhandles. Portions of the Texas and
Oklahoma Panhandle have received extensions for the Red Flag and
High Wind Warning due to the increased strength of the front
expected tonight. Our highest wind gusts appear to occur overnight
alongside the passage of the front, according to the latest runs
of the CAMs. Winds should remain strong across the entire CWA as
the veer to become northwesterly. The pressure gradient of the
front aloft may also be enough to squeeze out some precipitation
in the Oklahoma Panhandle and northern Texas Panhandle.

Tomorrow, strong winds will continue; however, they should not be
high enough in the afternoon to warrant a further extension of
the High Wind Warning. Instead a Wind Advisory seems more suitable
for the CWA, and most of our area, barring the southwest, should
meet criteria. Cooler temperature and slightly higher RH values
should hamper critical wildfire conditions, especially in the
afternoon when our surface wind speed finally begin to die off.
Maximum RFTI values drop between 3-5 and they should be achieved
before noon. All hazards should expire by tomorrow evening, and
quiet weather conditions will follow into Thursday.

Rangel

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 347 PM CDT Tue Mar 18 2025

A series of minor shortwaves will traverse across the CWA later
this week. The pressure gradient at the surface remains fairly
tight for the next several days given our active pattern. Winds at
the surface will be windy most days in the extended. The flow will
generally be southwesterly except for Friday and Sunday when the
fronts move through. At that point, the wind direction will be
northerly for those days. High temperatures will undergo marginal
oscillation in the long term period. 50's and 60's behind the
frontal passages, with 60's and 70's on the rest of the days due
to warm air advection. Fire weather concerns are present for the
next several days considering the prolonged dry conditions and
strong winds. RFTI values will vary each day since the lowest RH
values and maximum wind speeds will be set up in different parts
of the Panhandles as upper level dynamics evolve. Fire weather
products are plausible down the line, and we will continue to
monitor for changes.

Rangel

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Tue Mar 18 2025

MVFR conditions have enter into all TAF sites, GUY is likely
based off satellite, due to the blowing dust that has entered the
region. Visibility and ceilings will likely be reduced for the
next few hours. If conditions prolong, amendments may become
necessary. High winds will continue throughout the evening and
well into Wednesday. The wind direction will steadily shift from
west to northwest as the cold front moves through. Tonight,
precipitation is possible at GUY. MVFR conditions may be met for a
few hours as the cold front passes through with showers occurring
behind it. Tomorrow, wind speeds remain strong and northerly but
will eventually die down by the end of the TAF period.

Rangel

&&

.FIRE WEATHER...
Issued at 347 PM CDT Tue Mar 18 2025

Extreme critical wildfire conditions remain in place for the rest of
the day. Strong winds are expected to continue overnight and into
Wednesday. RH values will not experience recovery until our next
front moves through later on tonight. Winds will shift out of the
northwest behind the front, and they have the potential to
strengthen even further than what we have forecast for today. Tomorrow,
critical fire weather conditions should continue in the east
where the strongest winds will be present. There is potential for
critical fire weather conditions to be met further west. However,
minimum RH values should increase to the upper teens and 20's due
to the lower temperatures expected behind the front. Therefore,
critical conditions may be more difficult to justify if wind
speeds tapper off.

Thursday onward, please refer to the long term discussion for
more details on the late week fire weather potential.

Rangel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                35  51  26  64 /   0   0   0   0
Beaver OK                  30  51  22  65 /  40   0   0   0
Boise City OK              27  48  19  61 /  30   0   0   0
Borger TX                  35  55  27  67 /  10   0   0   0
Boys Ranch TX              35  53  25  66 /   0  10   0   0
Canyon TX                  35  52  24  64 /   0  10   0   0
Clarendon TX               38  53  29  64 /   0   0   0   0
Dalhart TX                 29  49  20  62 /  10   0   0   0
Guymon OK                  30  50  22  64 /  40  10   0   0
Hereford TX                34  52  23  64 /   0   0   0   0
Lipscomb TX                34  51  26  65 /  20  10   0   0
Pampa TX                   34  51  27  64 /  10   0   0   0
Shamrock TX                38  54  29  64 /   0   0   0   0
Wellington TX              41  55  29  65 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 9 AM CDT Wednesday for TXZ001>005-009-
     010-015.

     Blowing Dust Advisory until 11 PM CDT this evening for
     TXZ001>004-006>009-011>014-016>019-317.

     Red Flag Warning until midnight CDT tonight for TXZ001>004-
     006>009-011>014-016>018-317.

     Red Flag Warning until 1 PM CDT Wednesday for TXZ005-010-015-019-
     020.

     High Wind Warning until 3 AM CDT Wednesday for TXZ006>008-
     011>014-016>020-317.

OK...High Wind Warning until 9 AM CDT Wednesday for OKZ001>003.

     Blowing Dust Advisory until 11 PM CDT this evening for OKZ001-
     002.

     Red Flag Warning until midnight CDT tonight for OKZ001-002.

     Red Flag Warning until 1 PM CDT Wednesday for OKZ003.

&&

SHORT TERM...55
LONG TERM....55
AVIATION...55
Hazardous weather outlook, Mar 18, 2:10 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
310 PM CDT Tue Mar 18 2025

OKZ001>003-TXZ001>020-317-190815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
310 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

High Wind and Red Flag warnings are in places today across the
entire combined Panhandles. Potential is present to see wind gusts
upwards of 65 mph clear into the overnight hours.

A Blowing Dust Advisory is in affect for the western combined
Panhandles. It will last until 9 PM. Visibility at or less than
one mile is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Eastern portions of the Red Flag Warning have been extended to
Wednesday afternoon at 1 PM.

Also, northeastern portions of the High Wind Warning have been
extended until 9 AM. Wind speeds of 65 mph our greater remain
possible overnight and into Wednesday morning.

Critical fire weather remains possible each afternoon for the
rest of the week. Expectations are for dry and windy conditions
to hold into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Mar 18, 5:49 PM CST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
649 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Non-Tstm Wnd Gst 3 SSE Boise City        36.69N 102.50W
03/18/2025  M58 MPH          Cimarron           OK   Mesonet

            First occurrence of a severe wind gust.

&&
Local storm report, Mar 18, 5:51 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
651 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Non-Tstm Wnd Gst 6 ENE Amarillo          35.22N 101.72W
03/18/2025  M68 MPH          Potter             TX   ASOS

            First occurrence of a severe wind gust.

&&
Local storm report, Mar 18, 5:58 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
658 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Non-Tstm Wnd Gst 2 WNW Hereford          34.83N 102.42W
03/18/2025  M58 MPH          Deaf Smith         TX   Mesonet

            First occurrence of severe wind gust.

&&
Local storm report, Mar 18, 6:02 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
702 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Non-Tstm Wnd Gst 4 SSW Pantex            35.28N 101.62W
03/18/2025  M61 MPH          Carson             TX   Mesonet

            First occurrence of a severe wind gust.

&&
Local storm report, Mar 18, 6:08 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
708 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Non-Tstm Wnd Gst 7 E Borger              35.67N 101.28W
03/18/2025  M60 MPH          Hutchinson         TX   Mesonet

            First occurrence of a severe wind gust.

&&
Local storm report, Mar 18, 6:16 PM CST, 14 minutes before

167
NWUS54 KAMA 190016
LSRAMA

Preliminary Local Storm Report
National Weather Service Amarillo TX
716 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Non-Tstm Wnd Gst 2 N Stinnett            35.84N 101.45W
03/18/2025  E59 MPH          Hutchinson         TX   Mesonet

            First occurrence of a severe wind gust.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 wildfire. Local standard time, as filed.

Wildfire, Cimarron

When
March 18, 6:30 PM CST to March 19, 2:02 PM CST
Where
Cimarron forecast zone
Reported by
Park/Forest Service
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Lonesome Fire in Dallam and Cimarron Counties. Fire Started on private land in Dallam County and later expanded into Cimarron County. The fire was 23,335 acres. Could not find estimated cost or cause of Fire.

High Wind, Texas

When
March 18, 10:45 PM CST
Where
Texas forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
March 18, 11:10 PM CST to March 19, 5:35 AM CST
Where
Cimarron forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Winds began to gust above 58 mph around 0100CDT with a max wind gust of 61 mph measured by a mesonet station near Boise City around 0635.

High Wind, Texas

When
March 18, 11:55 PM CST to March 19, 1:25 AM CST
Where
Texas forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Winds began gusting above 58 mph around 0055CDT and lasted for an hour or two. The peak wind gust of 78 mph at 0125CDT.

High Wind, Beaver

When
March 19, 2:15 AM CST to 4:15 AM CST
Where
Beaver forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Winds began to gust above 58 mph around 0315CDT and last around an hour or two. The peak wind gust of 68 mph occurred at 032CDT.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250436, 1248580, 1246111, 1246112, 1246113.